Dermatology Expert Forum
Teen boys
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Teen boys

My son is 16.  He has been on Tetracycline for about a year.   It is working well for him.   However, the Doctor is talking about putting him on Acutane.   My son does not have severe acne.  How do you feel about him going on Acutane.  I am worried about the side affects.   However, I realize that once he does this he will probably be done with having to take medication.  He is an athlete and I am also worried about the affects on the bones.   I was once on it and I remember my feet hurting.  Would this affect his ability to particate in sports.  His soccer season is about to begin.  Do you feel he should wait and take this in the summer when he is not in school?  How much research has been done on acutane?  Since it could cause birth defects, what  could it do to his fertility in the future?  How long does the medicine stay in your system?

Thank you

Karen
Related Discussions
242489_tn?1210500813
Karen:

If your son's doctor is considering Accutane, I assume that either he or your son is not happy with the degree of improvement.  You needn't be worried about this drug.  It has been used for almost 20 years.  It does not stay in the body after stopping, and does not affect male fertility.  Athlete's can use it and wrok out to their heart's content.

In other words, if your son's acne is severe enough to warrant Accutane, you needn't fear it.  It's a wonderful drug when used appropriately.

Best.

Dr. R
5 Comments
Blank
Avatar_n_tn
I am on acutane right now, i also play sports but its very hard to keep up. The muscles in my legs ache. I would advise to take the drug during summer.
Blank
Avatar_n_tn
Karen,

I was put on accutane about 2 years ago and while on it, i had no physical side effects, or at least none to hinder my ability to partake in physical activity. The single side effect I found was the terrible dryness of my skin while on the drug. Your son has nothing to worry about, accutane cleared up my skin problem and i've had no problems since.
Blank
Avatar_n_tn
My son is ADHD and also has tourette's. He is currently taking Ritalin and Tenex (Guanficine). He just started on Acutane 1 1/2 weeks ago. His Dr. now wants to put him on Wellbutrin. Is there any drug interactions or percautions  with mixing all these drugs? My son is only 14.
Blank
Avatar_n_tn
My son took acutane for a year or so when he was in high school (1993-1994).  At that time he had very thick, beautiful hair.  Now at the age of 23 he is almost bald on the top of his head, and his hair has been thinning all over.  He was told that acutane may cause hair loss, but that it would stop when he stopped acutane.  That did not happen.

More importantly, we found out that acutane has been associated with severe depression, and has even been linked to some teenage suicides.  My son tried to join the U.S. National Guard Reserves, and was quite surprised when the question "Do you take or have you taken acutane?" appeared on his application forms.  He asked the recruiter about this.  Because acutane is associated with mental depression, the National Guard (and I assume other defense agencies) will not accept anyone who has taken it.  

Although my son's face cleared up beautifully on acutane, I truly regret the decision we made to let him start taking it.  

I wouldn't allow anyone else in my family to take it.
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank